Missouri, 2023

Tornado and Damaging Winds in Missouri, August 12, 2023

August 12, 2023 · NWS LSX · 11 events in 9 counties and zones

Overnight August 11th into August 12th, discrete supercells congealed into a convective complex. This system produced widespread wind damage from northeast Missouri and west central Illinois as far south as the St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Overnight August 11th into August 12th, discrete supercells congealed into a convective complex. This system produced widespread wind damage from northeast Missouri and west central Illinois as far south as the St. Louis Metropolitan Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 11, 9:49 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 11, 9:49 PM CST, 2 hours 23 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1049 PM CDT Fri Aug 11 2023

.SHORT TERM...  (Through Late Saturday Night)
Issued at 242 PM CDT Fri Aug 11 2023

Key Messages:

1) Another round of convection tonight. Severe storms possible
with damaging winds and large hail, and locally heavy rainfall.

2) More severe storms possible Sunday afternoon/night as a cold
front moves through the area.

Focus now shifts to storm development tonight. As of 19z storms have
begun to develop over southeastern NE. These storms will move to the
southeast into northwestern MO late this afternoon. With MU CAPEs in
excess of 4000 J/kg, steep mid and low level lapse rates, and 40 to
50kts of deep layer sheer, discrete supercell development will
continue through the early evening hours before eventually
congealing into a complex over northwestern Missouri. Corfidi
vectors indicate that the complex will initially move to the east
then veer to the southeast later tonight across the forecast area.
So the primary area where severe storms are possible will be across
central and eastern Missouri as well as southwestern Illinois. The
main threats will be large hail and damaging winds, although an
isolated tornado is possible as well.

As for rainfall amounts, even though the storms will be fairly
progressive tonight, PWs are ranging from 1.5 to 2 inches, thus they
will be efficient rain producers. So will continue to mention
locally heavy rainfall possible in our messaging.

All of this activity is ahead of a weak cold front that will move
through the region, stalling out just south of the forecast area
during the day on Saturday. The showers and storms will taper off
and exit the region by midday. So most locations will be dry and
mild with highs in the mid 80s to low 90s.

Saturday night for most locations will be dry. However, the stalled
frontal boundary will be the focus of additional activity,
especially after 06z Sunday. So kept low chance POPs in portions of
central and southeast Missouri, as well as southern Illinois.

Byrd

.LONG TERM...  (Sunday through Next Friday)
Issued at 242 PM CDT Fri Aug 11 2023

On Sunday the stalled frontal boundary over southern Missouri will
begin to lift northward as a warm front. With increasing low level
moisture, MU CAPEs around 1000-2000 J/kg, and decent convergence
along the boundary, showers and storms will develop along and north
of the front. In the meantime, a vigorous shortwave will slide
southeast towards the region. This will be the focus for another
round of strong to severe storms Sunday afternoon through Sunday night
as an associated cold front moves through the region. Still some
uncertainty with the timing, location and strength of the storms,
but plenty of instability. SPC has our area under a slight risk
for severe storms during this period.

Rain will taper off Monday morning as the cold front exits the area.
Beyond that cooler and drier weather is expected through the entire
work week.

Byrd

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1048 PM CDT Fri Aug 11 2023

Thunderstorms have rapidly developed in northwest Missouri moving
east-southeast. These currently discrete thunderstorms are expected
to congeal into a line with bowing segments and move southeast
through our forecast area, impacting all terminals tonight into
Saturday morning. These thunderstorms have a history of producing
severe conditions, and are expected to continue to do so overnight.
If a thunderstorm directly impacts a terminal, expect reduced flight
conditions as well as the potential for heavy rain, large hail, and
damaging winds. These thunderstorms and lingering showers behind the
system are expected to exit the terminals by 10z to 14z from
northwest to southeast. After this, southwesterly winds will turn to
northwesterly, and dry, VFR conditions are expected to persist
through the end of the TAF period.

Jaja

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     73  91  72  84 /  70  30  10  50
Quincy          69  86  67  81 /  70   5   0  40
Columbia        71  89  70  79 /  70  30  20  70
Jefferson City  73  90  71  80 /  70  30  20  70
Salem           71  89  69  85 /  50  30  10  30
Farmington      72  90  70  83 /  60  50  40  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 11, 1:58 PM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
258 PM CDT Fri Aug 11 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
258 PM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Storms are likely tonight. Some of the storms could be severe and
capable of producing damaging winds, large hail, and locally heavy
rain. There is also a limited tornado threat across parts of
northeast Missouri with tonight's storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms across much of the area Saturday
through Monday. Some of the storms could be severe Sunday afternoon
through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Byrd

The radar

The St Louis radar (KLSX), 139 km away, was scanning. The volume nearest the first event began at 06:12 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 12, 12:12 AM CST to 12:20 AM CST
Where
Marion County, 1.16 mi WNW of West Ely to 0.55 mi SE of Palmyra
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.728, -91.589

The leading edge of the storm impacted Rensselaer and Palmyra at nearly the same time, causing widespread damage to a farm and destroying a garage in Rensselaer. Several trees were downed there as well, and a 10 inch diameter tree fell in Palmyra.

Thunderstorm Wind, Pike

When
August 12, 12:51 AM CST to 12:57 AM CST
Where
Pike County, Louisiana
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.450, -91.050

A trained spotter submitted photos of a large 8-10 inch tree limb down at their residence. The spotter noted a large evergreen was down near the Dollar General and multiple smaller limbs less than 4 inches in diameter were down throughout town. This occurred as the leading edge of the line of storms surged as it passed over town.

Thunderstorm Wind, Pike

When
August 12, 1:40 AM CST to 2:02 AM CST
Where
Pike County, 0.57 mi SSE of Bowling Green
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.342, -91.197

Large trees covered roadways as a result of thunderstorm wind gusts. The line of storms intensified as it passed over Bowling Green.

Thunderstorm Wind, Monroe

When
August 12, 2:13 AM CST to 2:21 AM CST
Where
Monroe County, 2.29 mi WNW of Victor
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.460, -91.871

Emergency management shared photos of damage to RVs, a camper rolled on its side, damage to the roof of an outbuilding, and damage to multiple large vehicle ports.

Thunderstorm Wind, Audrain

When
August 12, 2:16 AM CST
Where
Audrain County, Mexico Mem Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
39.170, -91.830

The AWOS at Mexico Memorial Airport measured a gust of 61 mph along the leading edge of a bowing segment independent from the primary line of storms.

Thunderstorm Wind, Audrain

When
August 12, 2:31 AM CST to 2:41 AM CST
Where
Audrain County, 5.83 mi E of Scotts Corner
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
39.170, -91.561

Numerous large maple trees sustained damage with one tree blown over and another split in half. This occurred as a bowing segment largely independent of the primary line of storms passed over the location.

Tornado, Montgomery

When
August 12, 2:34 AM CST to 2:38 AM CST
Where
Montgomery County, 4.5 mi ENE of Wellsville to 3.58 mi N of Buell
Rating
EF0
Path length
2.54 mi
Path width
40 yd
Reported by
NWS Storm Survey
Coordinates
39.101, -91.501

The tornado touched down 5 miles southwest of Middletown, on the west side of Swope School Road, just north of intersection with Highway A. In this location, several trees and tree branches were blown down. The tornado moved to the southeast, crossing Highway A and then as it crossed Trinity Church Road, several large tree limbs were snapped off and blocked the road. The tornado continued to the southeast for almost two more miles with additional minor tree damage before lifting and dissipating near the intersection of Nagel Road and Poppy Road, about 4 miles south southwest of Middletown. Overall the tornado was rated EF0 with a path length of 2.54 miles and a max path width of 40 yards. No deaths or injuries were reported.

Thunderstorm Wind, Lincoln

When
August 12, 3:02 AM CST to 3:17 AM CST
Where
Lincoln County, 3.95 mi NE of Hawk Pt to 1.23 mi NE of Chain of Rocks
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.004, -91.070

A bowing segment merged with the primary line of storms, causing widespread wind damage across southern portion of Lincoln County. Near Hawk Point, an open sided pole barn was shifted off it's foundation with part of the end wall blown out. There were numerous reports of trees down throughout Troy and one report of downed power poles near Old Monroe.

Thunderstorm Wind, St. Charles

When
August 12, 3:20 AM CST to 3:45 AM CST
Where
St. Charles County, 0.72 mi NW of Wentzville Arpt to 1.7 mi SSE of Harvester
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
38.829, -90.838

There was widespread tree damage across St. Charles County. The damage was reported in Flint Hill, Wentzville, O'Fallon, St. Peters, St. Charles, Weldon Springs and Cottleville. Also, in Flint Hill there was minor shingle damage to a few homes. In O'Fallon, a large branch snapped off and damaged a vinyl fence. On the north side of St. Charles, a large tree branch was blown down onto a house, causing minor roof, soffit and gutter damage. In Weldon Springs, a large tree was blown over near the intersection of Independence Road and Patriotic Trail.

Thunderstorm Wind, St. Louis

When
August 12, 3:50 AM CST
Where
St. Louis County, 0.27 mi WSW of South Bellefontaine
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.648, -90.555

Thunderstorm winds blew down several power lines near the intersection of Chesterfield Parkway East and Schoettler Valley Drive.

Thunderstorm Wind, Jefferson

When
August 12, 4:09 AM CST to 4:10 AM CST
Where
Jefferson County, 0.81 mi NNW of Hoene Spg to 0.16 mi N of Hoene Spg
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
38.460, -90.628

Six inch tree limbs snapped from several trees in the area along Highway W.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyThe tornado archive for Missouri, 2023Warnings in Missouri, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1145187, 1145200, 1145204, 1145207, 1145208, 1145209, 1145212, 1145217, 1145229, 1146018, 1145233.